Arkansas, 2008

Hail and Lightning Strike in Arkansas, April 23, 2008

April 23, 2008 · NWS LZK · 2 events in 2 counties and zones

On the 23rd, a weak cold front pushed into Arkansas from the Plains and stalled. A southwest wind flow aloft drove a storm system toward the state, with the system interacting with the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 23rd, a weak cold front pushed into Arkansas from the Plains and stalled. A southwest wind flow aloft drove a storm system toward the state, with the system interacting with the front. Isolated severe thunderstorms popped up in the western counties during the evening. The system passed over the region late on the 23rd and early on the 24th, with precipitation becoming more widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 23, 2:06 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 23, 2:06 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
306 PM CDT WED APR 23 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
WATER VAPOR IMAGERY INDICATES AN UPPER LEVEL DISTURBANCE...MOVING
OVER WESTERN TEXAS....IN A WELL DEFINED SUBTROPICAL JET. LOW LEVEL
SOUTHERLY FLOW AHEAD OF THIS SYSTEM HAS PROMOTED THE DEVELOPMENT
OF CONVECTION ACROSS A GOOD PORTION KANSAS...THROUGH MUCH OF THE
SOUTHERN HIGH PLAINS.

CONVECTION IS EXPECTED TO DEVELOP EASTWARD TONIGHT...AS FAVORABLE
SOUTHERLY FLOW PROMOTES LIFT AND MOISTURE TRANSPORT. THE
CONVECTION IS EXPECTED TO PRODUCE EFFICIENT RAINFALL. FORECAST
STORM MOTION VECTORS SUGGEST THAT SOME OF THESE HEAVY RAINFALL
PRODUCING CELLS MAY AFFECT MOVE INTO NORTHWEST SECTIONS OVERNIGHT.
ANTECEDENT CONDITIONS ACROSS THIS AREA...ALONG WITH QPF SUGGEST
THE RAINFALL MAY BE EXCESSIVE.

RAINFALL SHOULD END FROM WEST TO EAST LATE THURSDAY. ANOTHER ROUND
OF CONVECTION IS EXPECTED FOR FRIDAY...HOWEVER THIS PRECIPITATION
EVENT SHOULD BE LESS INTENSE...AND WILL GIVER A SHORTER DURATION.

&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY
THE GFS HAS COME INTO BETTER AGREEMENT WITH THE ECMWF SOLUTION OVR
THE LAST FEW RUNS. AN UPR TROF AND ASSOCIATED CDFNT WL BE MOVG ACRS
AR SUN AND EARLY SUN NGT...WITH GOOD CHCS OF SHRA/TSRA EXPECTED.
NWLY FLOW ALOFT WL BRING A WEAK UPR IMPULSE THRU THE AREA TUE AND
TUE NGT...WITH JUST SOME INCRS IN MID AND HIGH LVL CLOUDS NOTED.

THE UPR FLOW WL FLATTEN OUT BY THE MIDDLE OF THE WEEK AS THE
AFOREMENTIONED UPR TROF SHIFTS FURTHER EWD AND A NEW UPR LOW DROPS
INTO THE WRN STATES. SFC HIGH PRES WL SLIDE EWD ACRS AR MON AND THEN
SHIFT EWD. THIS WL ALLOW SLY FLOW TO RETURN TO THE FA STARTING TUE
AND CONTG THRU WED. LOW PRES WL BEGIN TO DVLP OVR THE PLAINS STATES
BY MIDWEEK AS WELL...BUT THE SYS SHLD RMN FAR ENOUGH TO THE W TO
RESULT IN A DRY FCST FOR MON THRU WED.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     61  74  60  77 /  60  70  20  50
CAMDEN AR         63  77  62  80 /  60  70  20  50
HARRISON AR       60  73  59  73 /  70  70  10  50
HOT SPRINGS AR    62  76  62  78 /  70  80  10  50
LITTLE ROCK   AR  63  76  62  78 /  70  80  20  50
MONTICELLO AR     64  77  63  81 /  50  60  20  60
MOUNT IDA AR      62  75  62  77 /  80  80  10  50
MOUNTAIN HOME AR  60  73  59  75 /  60  70  20  50
NEWPORT AR        62  75  61  77 /  50  70  20  60
PINE BLUFF AR     64  77  63  79 /  60  70  20  60
RUSSELLVILLE AR   62  74  61  76 /  70  80  10  50
SEARCY AR         62  75  61  77 /  60  70  20  60
STUTTGART AR      64  76  62  79 /  60  70  20  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR BAXTER-BOONE-JOHNSON-LOGAN-MARION-NEWTON-POPE-SCOTT-
SEARCY-YELL.

&&

SHORT TERM...55 / LONG TERM...46

In the hours before

Special weather statement, Apr 23, 1:46 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
246 PM CDT WED APR 23 2008

ARZ003-012-232045-
BOONE-NEWTON-
246 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT FOR BOONE AND NEWTON COUNTIES UNTIL 345
PM CDT...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER NORTHERN NEWTON COUNTY...MOVING NORTH AT
10 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE GAITHER MOUNTAIN...RED
BANK...PINEY MOUNTAIN...HARRISON...BELLEFONTE...CAPPS AND BATAVIA.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

44
Special weather statement, Apr 23, 4:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
542 PM CDT WED APR 23 2008

ARZ021-030-232310-
JOHNSON-LOGAN-
542 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT FOR JOHNSON AND LOGAN COUNTIES UNTIL 615
PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE DARDANELLE...MOVING NORTH AT 25 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

IF ON OR NEAR LAKE DARDANELLE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREA. MOTORISTS SHOULD BE ADVISED TO EXPECTED REDUCED VISIBILTY DUE
TO THE VERY HEAVY RAIN.

57

The radar

The Western Arkansas radar (KSRX), 84 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Polk

When
April 23, 4:55 PM CST
Where
Polk County, 3 mi SE of Mena
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.549, -94.193

Lightning struck a natural gas line, causing an explosion. Three residences near the area were evacuated.

Hail, Logan

When
April 23, 6:25 PM CST
Where
Logan County, 1 mi SW of Delaware
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.270, -93.332

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91884, 91882.